The Dangers Of Polydrug Use
August 5, 2022 ❘
When someone uses more than one drug at a time, it is known as a polydrug use disorder. Dr. Ashish Bhatt, MD, explains the dangers of mixing drugs, and how someone with a polydrug use disorder can get help.
Dr. Bhatt: Hi, this is Dr. Bhatt, the medical content director at AddictionCenter.com. I want to take a moment to speak about a big problem that’s affecting many people in America who suffer with substance use disorders, and that is poly substance use disorders. That means the usage of multiple drugs at the same time.
Drugs have a tremendous effect on our body. Everyone has a distinct property depending on the type of drug that you’re using. Some bring us up, make us feel happy, some bring us down, often make us feel calm. Unfortunately, people who suffer with addiction tend to often offset one feeling with another. This can create a lethal combination. Many times, we see people in emergency rooms and rehabilitations in different treatment settings who have taken multiple substances and it causes anything from cardiac arrest, respiratory distress, mental health issues, psychotic episodes, and many of the drugs on the street that are being used are cut or mixed and people aren’t even aware of what they’re actually consuming.
One of things that addiction does is it hijacks your brain. We’re often not thinking of the negative consequences. At a time when somebody’s using a stimulant, maybe they feel high and that high needs to come down, they’ll offset it by taking a sedative. But, this has tremendous effects on your heart, your brain, and other essential organs. The key take home message here is that drug addiction in itself is dangerous, mixing drugs together can be lethal.